Micrograms, Tapering, and the Ubiquitous Nature of Addiction

One thing I enjoy so much about the blog is that I receive comments from people around the world… hello to my new friend in Holland, and California, and New York… I have also mentioned before how the miserable disease of opiate dependence affects people from all jobs and socioeconomic groups. I receive messages from members of the underground world of opiate dependence, and so often I think about how surprised people would be to know what a huge problem this is!  Writers, stockbrokers, artists, businessmen, doctors, lawyers, factory workers, photographers, teachers, students, IT professionals, waitresses, realtors, landlords, welders, professors, home-makers, mothers and dads… I have talked to opiate addicts from all of these occupations, and more.  And in all of them, the stories are the same…  the initial use, the loss of control, the assumption that the control will come back, the feeling of being ‘different’, so that the stuff that happens to ‘other’ people won’t happen to ME, the repeated failures to control use, the repeated episodes of withdrawal,  the occasional fear deep in the gut that maybe I am REALLY in trouble after all… the deep feeling of shame, that ‘I should have known better’, often with some weak effort to blame someone else, which even the addict doesn’t fully believe but which is still used as an excuse, since the alternative– accepting all the blame one’s self– seems intolerable.  The personality effects are identicle;  everyone has done things that he/she never though he would do– women reduced to prostitution, men to burglaries or robberies, and in one person I have met (outside of the prisons) even murder over drugs. He now says that his constant guilt keeps him from getting clean, but I see that as just another excuse; he could just as well say that taking a person’s life is what made him get clean.  You see, there are ALWAYS excuses to use…  the family is too distant… or too close.  The weather is too horrible, or too nice.  My house is too empty or too full;  my wife is too attractive and flirty, or too unattractive and boring.  Always an excuse… which means that there is really never an excuse.  In fact, one of the only times I tend to cut people off from telling their stories is when they get to the excuses;  I have heard them all, and none of them mean anything.  And yes, I have used many of them myself as well.
In all cases the addict started out feeling great;  often he was stressed from a good job and the opiates allowed some extra energy at home, and the wife and kids were happy about the changes.  But the addict starts to feel miserable inside eventually– it is only a matter of time.  And once that happens, the addict retreats further and further inside, getting smaller and smaller, while putting up a facade that he thinks is fooling everyone… but the kids are probably the first to notice that something isn’t right.  This is a classic set-up for borderline personality in the kids;  later when they talk to their therapists they aren’t sure what happened, because everything seemed OK– there were no beatings, and dad was always happy…  but normal child development doesn’t do well with ‘fake’ personalities.  Spouses often don’t notice at first because they engage in the same denial that the addict engages in.  But the kids don’t know how to do ‘denial’, and so they internalize the growing distance from the addict, from dad or mom, as somehow related to them.  To kids, everything relates to to themselves… so the distance becomes part of low self esteem, mood swings, cutting, and impulsive behavior that is really borderline personality but that some idiot will misdiagnose as ‘bipolar’…  the kid will be put on depakote or seroquel or zyprexa, and will gain 100 pounds…
Is anyone still reading?  What a pathetic story!  The good news is that eventually the addict will get miserable enough to take action.  The bad news is that all of the damage will last a lifetime– not just the addict’s lifetime, but the kids’ lifetimes as well.  But with effort, there is still good news, at least in my twisted opinion.  I see all the people out there who have ‘normal’ lives as the real unfortunates.  If it is through hard times and being tested that we grow, and learn about ourselves, what does that say about the people who never have any problems?  Maybe that is part of the meaning behind the Chinese proverb, ‘may you live in interesting times’.  As another aside, I have a feeling that the whole country will therefore be lots smarter after the next few years…
OK.. Micrograms.  This simply refers to the new info that was sent to me by a nice gentleman who I cannot mention by name…  and a topic that I referred to a couple posts ago.  I mentioned that in order to taper off Suboxone, you must think in terms of micrograms, not milligrams.  When you take an 8 mg pill of Suboxone, you are taking a supra-maximal dose of buprenorphine– a dose that is off the scale.  The ‘ceiling’ is way up high, far above the doses that are used clinically for treatment of acute pain.  As I have said, 24 mg, or 4 mg, of Suboxone are both as potent as 30 mg of methadone!  So your taper off Suboxone doesn’t really start until you get below 2000 micrograms per day– or 2 mg, which is a quarter of a pill.  To do a proper taper, you want to think in terms of tapering down from 2000 micrograms to zero, in small steps.
I had an idea of how to do this at about the same time I received the message from the nameless contributor who had done his own tapering studies.  He did what I had finally figured out;  take an 8 mg tablet and dissolve it in a small amount of liquid– water would probably be fine.  You want a small enough volume so that when you put it in your mouth it is concentrated enough to cause absorption of the drug through mucous membranes, but a large enough volume so that it can be measured accurately.  I suggest using a vial that childrens’ medicine comes in– one with a measured eye dropper.  calculate out the concentration of buprenorphine, and then use the dropper to take a measured dose of the liquid each day.  At some point– if you start getting withdrawal by the end of the 24 hour period– you might want to change to dosing every 12 hours (cut each dose in half, of course).  I recommend making a reduction in dose every one or two weeks– if you are still feeling sick from the step a week earlier, don’t make another change until you feel better.  In general, each drop in dose should be a drop of about 10%.  Be sure to keep the mixture refrigerated, and toss it if it develops a foul odor!
If you taper very slowly, you should be able to avoid the vast majority of the withdrawal.  It will take a long time though, so be prepared to keep at it for months.  If, on the other hand, you need clean urine very quickly…. you have little choice but to simply stop, and tell everyone that you have mono again.  (gee… seems like you are ALWAYS getting mono!), 
Maybe you can get away with saying ‘yes, I know… but I have a real good feeling that I’ll probably never get it again’.
As always, I wish you all the best.  Opiate dependence stinks… do what you all can to stay alive, and pat yourselves on the back every now and then.  You probably deserve it– and nobody else is going to!
SD
If you